Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Midland/Odessa, TX

March 22, 2000Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 22, 2000, 4:03 PM CST for Glasscock County, Midland County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 22, 2000, 4:03 PM CST (22:03 UTC)
Expired
Mar 22, 2000, 4:45 PM CST
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 1:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 222205
SVRMAF
TXC173-329-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CST WED MAR 22 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GLASSCOCK COUNTY IN TEXAS
  SOUTHEASTERN MIDLAND COUNTY IN TEXAS

* UNTIL 445 PM CST

* AT 358 PM CST...DOPPLER RADAR AND WEATHER SPOTTERS REPORTED A SEVERE 
  THUNDERSTORM 14 MILES SOUTH OF SPRABERRY...MOVING NORTHEAST AT 25 
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SPRABERRY...AND 
  WESTERN GLASSCOCK COUNTY.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE ONE ISSUED FOR  
NORTHERN MIDLAND COUNTY.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3166 10191 3167 10172 3190 10150 3202 10184

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:00 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 2:00 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED MAR 22 2000

LATEST KMAF 88D SHOWS CONVECTION ALREADY FIRING JUST N OF MIDLAND
AND W-E WARM FRONT ALONG EDGE OF CLOUD SHIELD...AS WELL AS OVER
PECOS CO.  KMAF CUSTOM 18Z MODIFIED SOUNDING SHOWS VERY UNSTABLE
AIRMASS IN PLACE W/SWEAT INDICES ABOVE 400 AND WET BULB ZEROS
AROUND 10 KFT. COULD SEE A TORNADO OR TWO IN ERN CWA BEFORE THE DAY
IS OUT...AND LARGE HAIL IS LIKELY.  PLEASE SEE SEL8 AND SWODY1 FOR
FURTHER DETAILS.  AM DEBATING FFW FOR AREAS THAT GOT CLOBBERED LAST
NIGHT...BUT WILL OBSERVE STORM DEVELOPMENT FIRST...AS MOTION MAY BE
TOO FAST.  WILL ISSUE AN NPW FOR THE GUADALUPES AS LOW KICKS OUT AND
PASSES DIRECTLY OVER TONIGHT. ALSO...W/COLD CORE DIRECTLY OVER THE
GUADALUPES...CANNOT RULE OUT -SHSN ABOVE 6 KFT 1ST PD.

AFTER LOW EXITS AREA...GOOD WRLY DOWNSLOPE CONDITIONS WILL ENSUE
...PUNCH ALL MSTR EWD...AND FOR WARM TEMPS OVER THE NEXT FEW DAYS.
NEXT SYSTEM ADVERTISED FOR MONDAY...BUT LOOKS FARTHER N THAN THIS
ONE.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  51/76/46/79    6-00
LSA  41/72/36/75    8-00
E41  52/75/47/78    6-00
6R6  65/83/57/84    5-00
MRF  36/70/35/73    5-00
CNM  45/75/44/78    6-00

.MAF...
TX...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR TXZ258.
NM...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR NMZ027.

In the hours before

Special weather statement, Mar 22, 12:15 PM CST, 3 hours 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-079>082
-258-230600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 PM CST WED MAR 22 2000

...SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS WEST
   TEXAS AND SOUTHEAST NEW MEXICO...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS THE
WESTERN PERMIAN BASIN INCLUDING LEA COUNTY FOR TODAY AND TONIGHT. A
MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT EAST OF LINE FROM PUNKIN CENTER...TO ODESSA...TO CRANE...TO
BAKERSFIELD...AND DRYDEN.

AN UNSTABLE ATMOSPHERE EXISTS ACROSS THE AREA TODAY AS GULF MOISTURE
HAS RETURNED. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO EJECT OUT
ACROSS WEST TEXAS THIS AFTERNOON IN ADVANCE OF THE MAIN UPPER LEVEL
LOW IN ARIZONA. THIS COMBINED WITH DAYTIME HEATING...A HIGH DEGREE
OF INSTABILITY...AND STRONG VERTICAL WIND SHEAR WILL RESULT IN THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS AFTER 2 PM. LARGE HAIL
AND DAMAGING WIND WILL BE A THREAT ALONG WITH A FEW TORNADOES. IN
ADDITION FLASH FLOODING IS A CONCERN...PARTICULARLY ACROSS ANDREWS
...GAINES...NORTH ECTOR AND LEA COUNTIES...WHERE SOILS HAVE BEEN
SATURATED FROM HEAVY RAINFALL THAT OCCURRED LAST NIGHT.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED AGAIN LATE TONIGHT
AS THE MAIN SYSTEM LIFTS OUT OF THE SOUTHWEST ACROSS WEST TEXAS.
THESE STORMS WILL LIKELY BE MOVING FAST...NONETHELESS LOCALIZED
FLOODING AND FLASH FLOODING CAN BE EXPECTED.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION EARLY TODAY TO PREPARE SHOULD
SEVERE WEATHER THREATEN YOUR AREA.  SPOTTER ACTIVATION WILL LIKELY
BE REQUESTED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...OR YOUR CABlLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:09 PM CSTSevere Thunderstorm WarningMAFScurry51 min
Mar 21, 7:18 PM CSTTornado WarningMAFScurry42 min
Mar 21, 7:59 PM CSTSevere Thunderstorm WarningMAFScurry31 min
Mar 21, 11:38 PM CSTSevere Thunderstorm WarningMAFAndrews, Gaines67 min
Mar 22, 12:10 AM CSTSevere Thunderstorm WarningMAFWard, Winkler65 min
Mar 22, 12:21 AM CSTTornado WarningMAFWard, Winkler54 min
Mar 22, 12:38 AM CSTTornado WarningMAFAndrews37 min
Mar 22, 12:46 AM CSTTornado WarningMAFEctor44 min
Mar 22, 12:49 AM CSTFlash Flood WarningMAFAndrews, Gaines2 hr
Mar 22, 12:54 AM CSTTornado WarningMAFGaines36 min
Mar 22, 12:55 AM CSTSevere Thunderstorm WarningMAFUpton65 min
Mar 22, 1:09 AM CSTTornado WarningMAFWinkler36 min
Mar 22, 1:20 AM CSTTornado WarningMAFEctor55 min
Mar 22, 1:32 AM CSTSevere Thunderstorm WarningMAFGaines58 min
Mar 22, 1:56 AM CSTFlash Flood WarningMAFAndrews, Gaines2 hr
Mar 22, 2:08 AM CSTTornado WarningMAFAndrews, Ector52 min
Mar 22, 2:40 AM CSTFlash Flood WarningMAFEctor3 hr
Mar 22, 2:57 AM CSTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland63 min
Mar 22, 3:57 AM CSTSevere Thunderstorm WarningMAFDawson48 min
Mar 22, 4:00 AM CSTSevere Thunderstorm WarningMAFMartin45 min
Mar 22, 4:18 AM CSTFlash Flood WarningMAFMartin117 min
Mar 22, 4:23 AM CSTFlash Flood WarningMAFAndrews2 hr
Mar 22, 4:30 AM CSTFlash Flood WarningMAFGaines2 hr
Mar 22, 4:43 AM CSTSevere Thunderstorm WarningMAFBorden, Dawson62 min
Mar 22, 5:33 AM CSTFlash Flood WarningMAFDawson3 hr
Mar 22, 1:45 PM CSTTornado WarningMAFPecos30 min
Mar 22, 2:15 PM CSTSevere Thunderstorm WarningMAFPecos45 min
Mar 22, 2:35 PM CSTSevere Thunderstorm WarningMAFUpton40 min
Mar 22, 2:59 PM CSTTornado WarningMAFUpton31 min
Mar 22, 3:15 PM CSTTornado WarningMAFUpton30 min
Mar 22, 3:16 PM CSTSevere Thunderstorm WarningMAFBorden29 min
Mar 22, 3:26 PM CSTSevere Thunderstorm WarningMAFMartin, Midland49 min
Mar 22, 3:53 PM CSTFlash Flood WarningMAFPecos, Upton3 hr
Mar 22, 3:53 PM CSTTornado WarningMAFPecos37 min
Mar 22, 4:22 PM CSTFlash Flood WarningMAFGlasscock, Midland3 hr
Mar 22, 4:29 PM CSTTornado WarningMAFUpton46 min
Mar 22, 4:38 PM CSTSevere Thunderstorm WarningMAFEctor52 min
Mar 22, 4:47 PM CSTSevere Thunderstorm WarningMAFGlasscock43 min
Mar 22, 4:54 PM CSTTornado WarningMAFGlasscock51 min
Mar 22, 5:16 PM CSTSevere Thunderstorm WarningMAFHoward44 min
Mar 22, 5:19 PM CSTTornado WarningMAFUpton26 min
Mar 22, 5:23 PM CSTSevere Thunderstorm WarningMAFCrane, Pecos52 min
Mar 22, 5:34 PM CSTFlash Flood WarningMAFCrane, Glasscock, Midland, Pecos, Upton2 hr
Mar 22, 5:42 PM CSTTornado WarningMAFHoward33 min
Mar 22, 5:44 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland46 min
Mar 22, 5:53 PM CSTTornado WarningMAFMitchell37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.